Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 30, 2018, 8:53 PM CDT for Valley County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2018, 8:53 PM CDT (01:53 UTC)
- Expired
- Apr 30, 2018, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Valley County, NE
The radar
The North Platte radar (KLNX), 137 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 9:23 PM CDT | HAIL 1 | 8 Wsw Elyria, NE | DELAYED REPORT. A FEW HAILSTONES UP TO QUARTER SIZE MOST SMALLER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2671 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
319
WUUS53 KGID 010153
SVRGID
NEC175-010245-
/O.NEW.KGID.SV.W.0007.180501T0153Z-180501T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
853 PM CDT MON APR 30 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Valley County in central Nebraska...
* Until 945 PM CDT
* At 852 PM CDT, a severe thunderstorm was located over Comstock, or
17 miles south of Taylor, moving northeast at 25 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Ord, Arcadia, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4174 9881 4151 9891 4139 9906 4140 9921
4174 9921
TIME...MOT...LOC 0152Z 245DEG 24KT 4153 9928
HAIL...1.50IN
WIND...70MPH
$$
Thies3 follow-up statements
484
WWUS53 KGID 010220
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
920 PM CDT MON APR 30 2018
NEC175-010245-
/O.CON.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
920 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN VALLEY COUNTY...
At 920 PM CDT, a severe thunderstorm was located near Comstock, or 10
miles west of Ord, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4174 9881 4151 9891 4145 9907 4144 9921
4174 9921
TIME...MOT...LOC 0220Z 239DEG 21KT 4160 9913
HAIL...1.50IN
WIND...60MPH
$$
Thies664
WWUS53 KGID 010232
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
932 PM CDT MON APR 30 2018
NEC175-010245-
/O.CON.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
932 PM CDT MON APR 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WESTERN VALLEY COUNTY...
At 931 PM CDT, a severe thunderstorm was located near Elyria, or near
Ord, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ord, Elyria and Fort Hartsuff State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4174 9881 4154 9894 4148 9908 4144 9921
4174 9921
TIME...MOT...LOC 0231Z 239DEG 21KT 4163 9905
HAIL...1.00IN
WIND...60MPH
$$
Thies913
WWUS53 KGID 010241
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT MON APR 30 2018
NEC175-010251-
/O.EXP.KGID.SV.W.0007.000000T0000Z-180501T0245Z/
Valley NE-
941 PM CDT MON APR 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN VALLEY COUNTY WILL
EXPIRE AT 945 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Nebraska.
LAT...LON 4174 9881 4154 9894 4148 9908 4144 9921
4174 9921
TIME...MOT...LOC 0241Z 245DEG 24KT 4165 9900
$$
ThiesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:29 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 30, 6:29 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Hastings NE 629 PM CDT Mon Apr 30 2018 .SHORT TERM...(This evening through Tuesday) Issued at 319 PM CDT Mon Apr 30 2018 Strong winds and thunderstorms have been the focus for the short term weather. Today we see southwest flow aloft across the Central Plains ahead of an upper trough and closed low pressure system over the Rockies. Ahead of the system, associated surface low pressure centers were located across east central South Dakota and eastern Colorado, with a cold frontal boundary extending south through western Nebraska into northwest KS/eastern CO. Ahead of the front, winds remained intense from the south today with speeds averaging 30 to 35 mph with gusts of 45 to 55 mph. Peak wind speeds of 57 mph were reported at KGRI with a couple of mesonet sites in York/Thayer Counties reporting 58-60 mph wind gusts. Areas of blowing dust developed again due to the strong winds and recently plowed fields with the impacts of the reduced visibility affecting east west roadways including portions of Interstate 80 and Highway 6. Portions of Interstate 80 was closed east of York due to a multi-vehicle accident. An SPS remains in effect for wind, dust, reduced visibilities into the evening. The southerly low level flow was also drawing moisture north, with dewpoints near or in the 50s, along/ahead of the front. The frontal boundary will be the focus for convective initiation today along our western zones, with storm development expected around 5-6 PM. While CAMS models are not conclusive on the extent of coverage with the storms, locations west of a Phillipsburg, KS to Greeley, NE line will see the greater risk for storms and severe weather. With instability of 1500 j/kg and shear of 30-40kts, storms will be capable of producing hail to golf ball size and damaging wind gusts, and an isolated tornado cannot be ruled out in the evening. Heading into tonight, the storms will become elevated north of the frontal boundary with lift enhanced by 50+kt low level jet. Overall coverage of the storms look to only impact a small portion of our area tonight (western/northern zones) with the majority of south central Neb/north central KS not seeing any rain. The cold front sags south overnight with low clouds settling in behind the boundary. Models are not clear cut if there will be any post frontal lingering light rain showers/drizzle behind the front Tuesday, however clouds/cooler air behind the front will separate temps in the 60s from warmer 80s south of the boundary tomorrow afternoon. The front and eastward progression of the surface low across northern Kansas will again be the focus for storms and severe weather on Tuesday, this time for our south/southeast cwa. While convection may not be widespread, conditions favor supercell development, with very large hail, damaging winds and tornado development all possible. See SPC Day 2 outlook for additional information. .LONG TERM...(Tuesday night through Monday) Issued at 319 PM CDT Mon Apr 30 2018 The front gradually shifts south Tuesday night into Wednesday and meanders north as warm front around the middle of the week. While the front is in area and until the upper low crosses the plains on Thursday, showers/thunderstorms remain possible. The weather quiets down Friday behind the upper trough with mainly dry and warmer weather returning over the weekend as an upper ridge axis rebuilds across our region. Precipitation chances return late Sunday into Monday with the passage of another cold front, but details of this will be refined with time. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 624 PM CDT Mon Apr 30 2018 This is an overall lower confidence forecast for this TAF period. First concern is the continued gusty southerly winds, which will continue into this evening ahead of an approaching frontal boundary. Another concern is thunderstorm potential, currently ongoing west of the terminal areas. Models vary on just how far east-southeast this activity reaches, so at this point kept it as a VC mention. Later this evening, some models show the potential for some LLWS ahead of the sfc front, so did decide to insert that mention for a few hours. Tonight into tomorrow, the approaching front will impact the terminal areas, but confidence is pretty low in the exact timing. Could see anything from southerly winds, light/variable or northerly winds at various times tomorrow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...ADP
Hazardous weather outlook, Apr 30, 3:51 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 351 PM CDT Mon Apr 30 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 351 PM CDT Mon Apr 30 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Evening and Tonight. South winds of 30 to 35 mph with gusts of 50 mph will continue into early evening. This will cause areas of blowing dust that could severely lower the visibility, especially near fields that are being planted. Strong to severe thunderstorms are possible this evening, mainly for locations west of a Phillipsburg, KS to Greeley, NE line. The storms will be capable of producing hail to the size of golf balls and damaging winds of 60 mph. An isolated tornado cannot be ruled out in the evening. Thunderstorm chances continue through the overnight hours, primarily across south central Nebraska. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Scattered thunderstorms will develop after 4 pm Tuesday and last into the evening. Some of these storms will become severe with the greatest risk east of a line from Plainville, Kansas to Hastings to York, NE. Hail greater than 2 inches in diameter, damaging winds greater than 60 mph and tornadoes will be possible. A few thunderstorms could develop late Wednesday afternoon into the night. There is a slight chance a couple of these storms could be severe east of a line from Beloit, Kansas to Hebron, Nebraska, with quarter size hail and winds near 60 mph the main threats. .SPOTTER INFORMATION STATEMENT... Spotters...please relay any reports of severe weather to the National Weather Service via phone or social media. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Apr 30, 3:06 PM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
306 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM NON-TSTM WND GST 3 SSE BRADSHAW 40.84N 97.73W
04/30/2018 M60 MPH YORK NE MESONET
0146 PM NON-TSTM WND GST DAVENPORT 40.31N 97.81W
04/30/2018 M58 MPH THAYER NE MESONET
0148 PM NON-TSTM WND GST 2 W SHICKLEY 40.42N 97.77W
04/30/2018 M57 MPH FILLMORE NE MESONET
0118 PM NON-TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
04/30/2018 M57 MPH HALL NE ASOS
1112 AM NON-TSTM WND GST 4 WNW BRADSHAW 40.92N 97.81W
04/30/2018 M54 MPH YORK NE MESONET
0215 PM NON-TSTM WND GST 2 N GLEN ELDER 39.53N 98.30W
04/30/2018 M53 MPH MITCHELL KS MESONET
0147 PM NON-TSTM WND GST 4 WNW YORK 40.90N 97.66W
04/30/2018 M52 MPH YORK NE MESONET
1259 PM NON-TSTM WND GST 2 N EDGAR 40.40N 97.98W
04/30/2018 M50 MPH CLAY NE MESONET
0115 PM NON-TSTM WND GST 1 W LOGAN 39.66N 99.58W
04/30/2018 M50 MPH PHILLIPS KS MESONET
0156 PM NON-TSTM WND GST 4 ESE INLAND 40.57N 98.15W
04/30/2018 M50 MPH CLAY NE MESONET
0128 PM NON-TSTM WND GST HASTINGS AIRPORT 40.60N 98.43W
04/30/2018 M50 MPH ADAMS NE ASOS
&&Local storm report, Apr 30, 3:58 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
358 PM CDT MON APR 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST 3 SSE BRADSHAW 40.84N 97.73W
04/30/2018 M60 MPH YORK NE MESONET
1158 AM NON-TSTM WND GST 1 N NELSON 40.22N 98.07W
04/30/2018 M58 MPH NUCKOLLS NE MESONET
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 9:45 PM CDT | Special Weather Statement | GID | Valley | 45 min |
| May 1, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 47 min |
| May 1, 3:49 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 26 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 39 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Webster | 25 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 1, 4:16 PM CDT | Special Weather Statement | GID | Merrick | 29 min |
| May 1, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 39 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 1, 4:26 PM CDT | Special Weather Statement | GID | Polk | 49 min |
| May 1, 4:31 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 44 min |
| May 1, 4:39 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
| May 1, 4:39 PM CDT | Tornado Warning | GID | Hamilton, York | 36 min |
| May 1, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 43 min |
| May 1, 4:51 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 52 min |
| May 1, 4:54 PM CDT | Tornado Warning | GID | Hall | 16 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 23 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 33 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Nuckolls | 19 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| May 1, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 38 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 50 min |
| May 1, 5:27 PM CDT | Special Weather Statement | GID | Merrick, Nance | 48 min |
| May 1, 5:40 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 35 min |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 21 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Polk | 36 min |
| May 1, 5:57 PM CDT | Tornado Warning | GID | Thayer | 33 min |
| May 1, 6:13 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| May 1, 6:20 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 25 min |
| May 1, 6:29 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.